The Dangers of Snorting Oxycodone - Mandala Healing Center
Oxycodone is a powerful prescription opioid that is prescribed to treat the symptoms of pain. While oxycodone is effective in managing pain, this medication is known to be highly habit-forming and addictive. Brand names for oxycodone include Percocet and OxyContin.
While many people begin using oxycodone as prescribed, their bodies will eventually build a tolerance to the drug, causing them to use a higher dose. Once someone is using more oxycodone than prescribed, they are abusing the substance. Unfortunately, oxycodone abuse often results in addiction.
Oxycodone is a pill, however, many people who abuse the drug begin crushing and snorting it. Snorting oxycodone causes a more intense and rapid high, which is attractive to individuals addicted to the drug. If you or a loved one are snorting oxycodone, you are at risk of developing several adverse health effects.
Why Do People Snort Oxycodone?
Oxycodone is most commonly snorted because this method of administration causes a powerful and concentrated high. People who begin abusing oxycodone orally will eventually develop a tolerance, meaning the same amount of the drug does not affect them the way it used to. One way individuals adjust for tolerance is by beginning to snort the drug.
Snorting oxycodone allows rapid ingestion because the substance enters the bloodstream immediately through the nasal cavity. Once the drug is in your bloodstream, it travels to your brain, causing you to feel the effects. When you begin to use oxycodone in a way other than intended by a doctor, your risk of developing an addiction increases tenfold.
Snorting oxycodone produces an amplified high, but it also increases your risk of addiction, negative side effects, and overdose.
Side Effects of Snorting Oxycodone
Snorting oxycodone will cause you to experience a faster and more intense high. Rather than having to wait to feel the effects, they will begin to affect you almost immediately. While this is desirable for individuals suffering from oxycodone addiction, it is important to note that snorting this substance can lead to an increased likelihood of adverse health effects and overdose.
The side effects of snorting oxycodone include:
- Reduced anxiety
- Increased confidence
- Drowsiness and dizziness
- Dry mouth
- Stomach pain
- Constipation, nausea, and vomiting
- Slurred speech
- Trouble breathing through the nose
- Tightness in the chest
In addition to these side effects, snorting prescription opioids frequently could lead to the development of sinus issues, and addiction, and cause you to experience an overdose.
Dangers of Snorting Oxycodone
Snorting oxycodone is significantly more dangerous than taking the drug orally, as the effects can become fatal. Using oxycodone in this manner increases your risk of experiencing a myriad of health consequences, including injury to your sinuses, increased risk of contracting diseases, overdose, and a higher possibility of addiction.
Some of the most common dangers of snorting oxys (oxycodone) include:
Increased Risk of Hepatitis C
Snorting any drug is thought to increase your likelihood of contracting Hepatitis C.
To explain, when you snort a substance it damages the blood vessels in your nose. Additionally, you are more likely to share straws or dollar bills with other people when you are snorting drugs. Because your blood vessels may be exposed within your nose, sharing straws for snorting could cause you to contract diseases like Hepatitis C.
Oxycodone insufflation (snorting) damages your nasal passages because the powder will physically scrape and cut the delicate tissues inside of your nose. Filler or binder compounds found in oxycodone pills could also build up in your nose over time.
The long-term effects of snorting oxycodone include:
Using oxycodone in a manner that causes the substance to be absorbed in your body faster increases your risk of experiencing an overdose. Oxycodone is a central nervous system depressant (CNS), so when you have too much of the substance it can lead to respiratory depression. The substance could cause your breathing rate to lower significantly, resulting in respiratory failure, coma, or death.
Signs of an oxycodone overdose include:
- Slowed, stopped, or shallow breathing
- Low blood pressure and body temperature
- Slow heartbeat
- Nausea and vomiting
- Blue-tinted skin on the fingertips or lips
- Pinpointed pupils
Increased Risk of Addiction
Abusing oxycodone accelerates the rate at which your body develops tolerance or physical and psychological dependency. If you are snorting the substance you face an increased risk of developing a substance use disorder.
Signs of oxycodone addiction include:
- Having to increase your dosage to experience the desired effect
- Spending a lot of time thinking about, obtaining, and using oxycodone
- Using oxycodone in risky situations, such as while driving or drinking alcohol
- Continuing to use oxycodone despite facing social, emotional, or physical consequences
- Experiencing symptoms of withdrawal when you attempt to quit
- Being unable to stop using oxycodone even when you want to
Find Help for Oxycodone Abuse and Addiction
If you or a loved one suffer from oxycodone abuse or addiction, help is available. Long-term abuse of this drug will lead to an array of health consequences, including life-threatening emergencies like an overdose. To prevent yourself from experiencing the consequences of oxycodone addiction, consider attending an opioid rehab program.
Mandala Healing Center can help you or your loved one gain the support and tools you need to maintain long-term recovery. Contact us today for more information on our oxycodone addiction treatment program in West Palm Beach, Florida.